A Case of Psychosis with Catatonic Properties in a Patient with Anabolic Steroid and HcG Abuse


Ünler M. , Ekmekci Ertek İ. , Coşar B. , Arıkan Z.

Uluslararası Psikofarmakoloji Kongresi, Antalya, Türkiye, 18 - 21 Nisan 2019, cilt.29, ss.134

  • Cilt numarası: 29
  • Basıldığı Şehir: Antalya
  • Basıldığı Ülke: Türkiye
  • Sayfa Sayıları: ss.134

Özet

ABSTRACT

Anabolic steroids are common in athletes interested in bodybuilding and weight lifting. These people use HcG to reduce endocrinological side effects such as testicular atrophy within cycles of steroid use. We present a psychotic case with catatonic features in a patient using hcG after anabolic steroid use.

Case presentation: 17-year-old high school student, single male patient was brought to our outpatient clinic by his family for the last 20 days with complaints of introversion, denial of eating, denial of speech, slowing of movements, and insignificant behaviors. His history included insomnia, crying attacks, and guilt statements. It was learned that oral anabolic steroid abuse started about 4 months ago and continued for 2 months. In the last 3 weeks before his illness, his family reported that he had a previous IM hcG 5000 IU abuse weekly. It has been learned that the patient has been dealing with bodybuilding for 2 years and sometimes steroid abuse has been observed in the past and his brother has been followed up with bipolar disorder. In the mental examination, he was conscious, and his orientation was complete, his mutism was present. He had advanced psychomotor retardation and blocks of thought. Apathic facial expression was seen. The patient was hospitalized in our clinic and routine blood tests, cranial MRI, EEG and urine screening were performed. There were no pathological findings except neutrophilia. In the foreground, the patient was given lorazepam 1 mg orally with catatonia diagnosis. Because of the benefit of the patient with increasing speech, the lorazepam dose was increased to 1 mg three times a day. In the follow-up, olanzapine 5 mg once a day was added to the treatment for referential delusions and the dosing increased up to 15 mg/day. Haloperidol 1 mg once a day was added for residual psychotic symptoms of the patient when described sedation. The patient was discharged with partial remission with lorazepam 3 mg/day, olanzapine 15 mg/day and haloperidol 1 mg/day treatment. Although the patient had intermittent steroid use in the past, the recent emergence of psychotic and catatonic symptoms suggested that hcG may be effective in the forefront. Nevertheless, the effect of steroid use and familial burden could not be excluded. In the literature, a case of first-episode mania which developed after the use of hcG without prescription for weight loss was reported. HcG needs to be addressed in terms of triggering psychotic symptoms, in this topic advanced evidence is needed.